Geometric and Functional Analysis

, Volume 29, Issue 3, pp 890–948 | Cite as

Dynamics on the space of 2-lattices in 3-space

  • Oliver Sargent
  • Uri ShapiraEmail author


We study the dynamics of \({{\rm SL_3}(\mathbb{R})}\) and its subgroups on the homogeneous space X consisting of homothety classes of rank-2 discrete subgroups of \({\mathbb{R}^3}\). We focus on the case where the acting group is Zariski dense in either \({{\rm SL_3}(\mathbb{R})}\) or \({{\rm SO(2,1)}(\mathbb{R})}\). Using techniques of Benoist and Quint we prove that for a compactly supported probability measure \({\mu}\) on \({{\rm SL_3}(\mathbb{R})}\) whose support generates a group which is Zariski dense in \({{\rm SL_3}(\mathbb{R})}\), there exists a unique \({\mu}\)-stationary probability measure on X. When the Zariski closure is \({{\rm SO(2,1)}(\mathbb{R})}\) we establish a certain dichotomy regarding stationary measures and discover a surprising phenomenon: The Poisson boundary can be embedded in X. The embedding is of algebraic nature and raises many natural open problems. Furthermore, motivating applications to questions in the geometry of numbers are discussed.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



We would like to express our gratitude to Elon Lindenstrauss for correcting a mistake in an earlier draft. We would also like to thank Uri Bader, Yves Benoist, Alex Eskin, Alex Furman, Elon Lindenstrauss, Amos Nevo, Jean-François Quint, Ron Rosenthal, Nicolas de Saxcé, Barak Weiss and Cheng Zheng for their support encouragement and assistance. We acknowledge the support of ISF grant 357/13 and the warm hospitality and splendid environment provided by MSRI where some of the research was conducted during the special semester Geometric and Arithmetic Aspects of Homogeneous Dynamics held on 2015. We also acknowledge the partial support of ISF grant 871/17. This project has received funding from the European Research Council (ERC) under the European Union’s Horizon 2020 research and innovation program (grant agreement No. 754475).


  1. Abe08.
    H. Abels. Proximal linear maps, Pure Appl. Math. Q. 4 (2008), no. 1, Special Issue: In honor of Grigory Margulis. Part 2, 127–145Google Scholar
  2. BFL11.
    J. Bourgain, A. Furman, E. Lindenstrauss, and S. Mozes. Stationary measures and equidistribution for orbits of nonabelian semigroups on the torus, J. Am. Math. Soc. (1)24 (2011), 231–280Google Scholar
  3. BH62.
    A. Borel and Harish-Chandra, Arithmetic subgroups of algebraic groups, Ann. of Math. (2) 75 (1962), 485–535Google Scholar
  4. Bog07.
    V. I. Bogachev, Measure theory. Vol. I, II., Springer-Verlag, Berlin, (2007). Google Scholar
  5. BQ11.
    Y. Benoist and J.-F. Quint, Mesures stationnaires et fermées invariants des espaces homogènes, Ann. of Math. (2) (2)174 (2011), 1111–1162Google Scholar
  6. BQ12.
    Y. Benoist and J.-F. Quint, Random walks on finite volume homogeneous spaces, Invent. Math. (1)187 (2012), 37–59Google Scholar
  7. BQ13a.
    Y. Benoist and J.-F. Quint, Stationary measures and invariant subsets of homogeneous spaces (III), Ann. of Math. (2) (3)178 (2013), 1017–1059Google Scholar
  8. BQ13b.
    Y. Benoist and J.-F. Quint, Stationary measures and invariant subsets of homogeneous spaces (II), J. Am. Math. Soc. (3)26 (2013), 659–734Google Scholar
  9. BQ16.
    Y. Benoist and J.-F. Quint, Random walks on reductive groups, Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics [Results in Mathematics and Related Areas. 3rd Series. A Series of Modern Surveys in Mathematics], vol. 62, Springer, Cham, (2016)Google Scholar
  10. Dan78.
    S. G. Dani, Invariant measures of horospherical ows on noncompact homogeneous spaces, Invent. Math. (2)47 (1978), 101–138Google Scholar
  11. DR80.
    S. G. Dani and S. Raghavan, Orbits of Euclidean frames under discrete linear groups, Israel J. Math. (3–4)36 (1980), 300–320Google Scholar
  12. EKL06.
    M. Einsiedler, A. Katok, and E. Lindenstrauss, Invariant measures and the set of exceptions to Littlewood's conjecture, Ann. of Math. (2) (2)164 (2006), 513–560Google Scholar
  13. EL10.
    M. Einsiedler and E. Lindenstrauss, Diagonal actions on locally homogeneous spaces, Homogeneous ows, moduli spaces and arithmetic, (2010), pp. 155–241Google Scholar
  14. EL18.
    A. Eskin and E. Lindenstrauss, Random walks on locally homogeneous spaces, Preprint (2018)Google Scholar
  15. EM04.
    Eskin, A., Margulis, G.: Recurrence properties of random walks on finite volume homogeneous manifolds. Random walks and geometry 431–444 (2004)Google Scholar
  16. EM13.
    A. Eskin and M. Mirzakhani, Invariant and stationary measures for the SL(2,R) action on Moduli space. arXiv e-prints arXiv:1302.3320, (2013)
  17. FK60.
    Furstenberg, H., Kesten, H.: Products of random matrices. Ann. Math. Stat. 31, 457–469 (1960)MathSciNetCrossRefzbMATHGoogle Scholar
  18. FK83.
    H. Furstenberg and Y. Kifer, Random matrix products and measures on projective spaces, Israel J. Math. (1–2)46 (1983), 12–32Google Scholar
  19. Fur02.
    Furman, A.: Random walks on groups and random transformations. Handbook of dynamical systems 1A, 931–1014 (2002)MathSciNetzbMATHGoogle Scholar
  20. Fur63.
    Furstenberg, H.: Noncommuting random products. Trans. Amer. Math. Soc. 108, 377–428 (1963)MathSciNetCrossRefzbMATHGoogle Scholar
  21. Fur63a.
    H. Furstenberg, A Poisson formula for semi-simple Lie groups, Ann. of Math. (2) 77 (1963), 335–386Google Scholar
  22. Fur71.
    Furstenberg, H.: Random walks and discrete subgroups of Lie groups. Advances in Probability and Related Topics 1, 1–63 (1971)MathSciNetzbMATHGoogle Scholar
  23. GM.
    I. Ya. Gol'dsheĭd and G. A. Margulis, Lyapunov exponents of a product of random matrices, Uspekhi Mat. Nauk (5(269))44 (1989), 13–60Google Scholar
  24. Kai00.
    V. A. Kaimanovich, The Poisson formula for groups with hyperbolic properties, Ann. of Math. (2) (3)152 (2000), 659–692Google Scholar
  25. Kai85.
    V. A. Kaimanovich, An entropy criterion of maximality for the boundary of random walks on discrete groups, Dokl. Akad. Nauk SSSR (5)280 (1985), 1051–1054Google Scholar
  26. Kna02.
    A. W. Knapp, Lie groups beyond an introduction, Second, Progress in Mathematics , vol. 140, Birkhäuser Boston, Inc., Boston, MA, (2002).Google Scholar
  27. KS96.
    A. Katok and R. J. Spatzier, Corrections to: ``Invariant measures for higher-rank hyperbolic abelian actions'' [Ergodic Theory Dynam. Systems 16 (1996), no. 4, 751–778; MR1406432 (97d:58116)], Ergodic Theory Dynam. Systems 18 (1998), no. 2, 503–507Google Scholar
  28. Led85.
    F. Ledrappier, Poisson boundaries of discrete groups of matrices, Israel J. Math. (4)50 (1985), 319–336Google Scholar
  29. Lin06.
    E. Lindenstrauss, Invariant measures and arithmetic quantum unique ergodicity, Ann. of Math. (2) (1)163 (2006), 165–219Google Scholar
  30. NZ02.
    A. Nevo and R. J. Zimmer, Actions of semisimple Lie groups with stationary measure, Rigidity in dynamics and geometry (Cambridge, 2000), (2002), pp. 321–343Google Scholar
  31. NZ02a.
    A. Nevo and R. J. Zimmer, A structure theorem for actions of semisimple Lie groups, Ann. of Math. (2) (2)156 (2002), 565–594Google Scholar
  32. Rat91.
    M. Ratner, On Raghunathan's measure conjecture, Ann. of Math. (2) (3)134 (1991), 545–607Google Scholar
  33. SW16.
    D. Simmons and B. Weiss, Random walks on homogeneous spaces and diophantine approximation on fractals. arXiv e-prints arXiv:1611.05899, (2016)
  34. Tao14.
    T. Tao, Hilbert’s fifth problem and related topics, Graduate Studies in Mathematics , vol. 153, American Mathematical Society, Providence, RI, (2014).Google Scholar
  35. Wil91.
    Williams, D.: Probability with martingales. Cambridge Mathematical Textbooks, Cambridge University Press, Cambridge (1991)CrossRefzbMATHGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Department of MathematicsTechnionHaifaIsrael

Personalised recommendations